Florida, 2020

Damaging Wind and Heavy Rain in Florida, July 3, 2020

July 3, 2020 · NWS JAX · 3 events in 2 counties and zones

A stalling surface front was across N Florida in the afternoon with an upper level trough lifting NE across the northeast GOMEX. Very high moisture content, diurnal instability and forcing along the front, sea breezes and outflows produced a few pulse strong to severe storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

A stalling surface front was across N Florida in the afternoon with an upper level trough lifting NE across the northeast GOMEX. Very high moisture content, diurnal instability and forcing along the front, sea breezes and outflows produced a few pulse strong to severe storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jul 3, 2:50 PM EST, 55 minutes earlier.

Area forecast discussion, Jul 3, 2:50 PM EST, 55 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
350 PM EDT Fri Jul 3 2020

...LOCALLY HEAVY RAINFALL WITH MINOR FLOODING POSSIBLE THROUGH
THE WEEKEND...

.NEAR TERM [Tonight through Saturday]...Numerous showers and
storms expected across mainly ne Fl this evening in vicinity of
surface front and upper trough. Drier air aloft has moved into se
Ga behind the trough axis so coverage will be less north of the
Okefenokee Swamp. Interaction of front and seabreezes over ne Fl
along with PWATS near 2 inches will produce locally heavy rainfall
with the slow moving stronger cells. Expect convection to end by
midnight as instability weakens. On Saturday the dry air aloft
shifts a little further south with most of convection expected
along and south of I-10 corridor across ne Fl where surface
boundaries and deep moisture will linger.

.SHORT TERM [Saturday night through Monday night]...Mid-level low
will close off near the central Gulf coast along with weak
surface low development. This area of low pressure will meander to
the nnw Sunday and Monday. This will bring deep moisture and
surface front back north across s Ga with numerous areas of
showers and storms expected area wide. Locally heavy rainfall will
continue to be the main threat.

.LONG TERM [Tuesday Through Friday]...Broad upper trough with
weak surface low over the central Gulf region will start to drift
eastward. Models generally move this area of troughing to the ene
towards the Carolinas by late week. Deep moisture will remain
across the area with diurnal convection continuing. Rain chances
and temperatures will be at or slightly above average.

&&

.MARINE...Surface front across the Florida waters will stall this
weekend and lift back to the north Monday as low pressure develops
to the west. Winds and seas will remain low into early next week.
Scattered to numerous showers and storms expected into early next
week.

Rip Currents: Moderate risk through the weekend.

&&

.PRELIMINARY POINT TEMPS/POPS...

AMG  72  93  72  90  72 /  20   0  40  80  50
SSI  77  87  76  87  76 /   0   0  50  80  60
JAX  74  90  74  90  74 /  10  10  50  90  40
SGJ  73  88  74  88  74 /  20  10  50  90  40
GNV  72  89  72  88  73 /  70  50  60  90  40
OCF  73  89  73  89  73 /  40  50  60  90  50

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AM...None.
&&

In the hours before

Special weather statement, Jul 3, 2:56 PM EST, 49 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
356 PM EDT Fri Jul 3 2020

FLZ023>025-GAZ364-032015-
Baker FL-Inland Duval FL-Inland Nassau FL-Western Charlton GA-
356 PM EDT Fri Jul 3 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN NASSAU...
NORTHEASTERN BAKER...WEST CENTRAL DUVAL AND SOUTHEASTERN CHARLTON
COUNTIES UNTIL 415 PM EDT...

* At 356 PM EDT, National Weather Service meteorologists were
  tracking strong thunderstorms along a line extending from 7 miles
  east of Taylor to near Ratliff. These storms were nearly
  stationary.

* Winds in excess of 45 mph, excessive cloud-to-ground lightning, and
  minor flooding due to heavy rainfall is possible with these storms.

* Locations impacted include...
  Taylor, Macclenny, St. George, Bryceville and Baldwin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is occurring with these storms, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Jacksonville on
Facebook and Twitter.

&&

LAT...LON 3041 8235 3021 8205 3039 8184 3052 8184
      3059 8216
TIME...MOT...LOC 1956Z 038DEG 3KT 3047 8217 3046 8188

ENYEDI
Special weather statement, Jul 3, 2:59 PM EST, 46 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
359 PM EDT Fri Jul 3 2020

FLZ023-122-222-032030-
Southern Columbia FL-Baker FL-Northern Columbia FL-
359 PM EDT Fri Jul 3 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN BAKER AND EAST CENTRAL
COLUMBIA COUNTIES UNTIL 430 PM EDT...

* At 359 PM EDT, National Weather Service meteorologists were
  tracking strong thunderstorms along a line extending from Watertown
  to near Sanderson. These storms were nearly stationary.

* Wind gusts near 40 mph, excessive cloud-to-ground lightning, and
  minor flooding due to heavy rainfall is possible with these storms.

* Locations impacted include...
  Lake City, Macclenny, Glen St. Mary, Sanderson, Watertown and
  Olustee.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is occurring with these storms, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Jacksonville on
Facebook and Twitter.

&&

LAT...LON 3028 8262 3041 8235 3022 8205 3014 8205
      3014 8265
TIME...MOT...LOC 1959Z 177DEG 4KT 3020 8262 3018 8233

ENYEDI
Special weather statement, Jul 3, 3:16 PM EST, 29 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
416 PM EDT Fri Jul 3 2020

FLZ021-032045-
Suwannee FL-
416 PM EDT Fri Jul 3 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN SUWANNEE COUNTY UNTIL
445 PM EDT...

* At 416 PM EDT, National Weather Service meteorologists were
  tracking strong thunderstorms along a line extending from near
  Suwannee River State Park to near Wellborn. Movement was southwest
  at 5 mph.

* Winds in excess of 45 mph, excessive cloud-to-ground lightning, and
  minor flooding due to heavy rainfall is possible with these storms.

* Locations impacted include...
  Live Oak, Wellborn, Newburn and Houston.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is occurring with these storms, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Jacksonville on
Facebook and Twitter.

&&

LAT...LON 3031 8321 3032 8322 3033 8321 3035 8321
      3035 8319 3037 8319 3040 8316 3033 8294
      3023 8280 3012 8280 3029 8323
TIME...MOT...LOC 2016Z 060DEG 6KT 3036 8320 3020 8283

ENYEDI
Special weather statement, Jul 3, 3:18 PM EST, 27 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
418 PM EDT Fri Jul 3 2020

FLZ023>025-GAZ364-032030-
Baker FL-Inland Duval FL-Inland Nassau FL-Western Charlton GA-
418 PM EDT Fri Jul 3 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN NASSAU...EAST
CENTRAL BAKER...WEST CENTRAL DUVAL AND SOUTH CENTRAL CHARLTON
COUNTIES UNTIL 430 PM EDT...

* At 418 PM EDT, National Weather Service meteorologists were
  tracking a strong thunderstorm near Macclenny, or 21 miles
  southwest of Callahan. This storm was nearly stationary.

* Winds in excess of 45 mph, excessive cloud-to-ground lightning, and
  minor flooding due to heavy rainfall is possible with this storm.

* Locations impacted include...
  Macclenny, Glen St. Mary and Baldwin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Jacksonville on
Facebook and Twitter.

&&

LAT...LON 3044 8213 3031 8196 3020 8205 3041 8236
TIME...MOT...LOC 2018Z 314DEG 3KT 3035 8209

ENYEDI
Special weather statement, Jul 3, 3:34 PM EST, 11 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
434 PM EDT Fri Jul 3 2020

FLZ023>025-032-032100-
Baker FL-Inland Duval FL-Inland Nassau FL-Clay FL-
434 PM EDT Fri Jul 3 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN NASSAU...EAST
CENTRAL BAKER...NORTHWESTERN CLAY AND SOUTHWESTERN DUVAL COUNTIES
UNTIL 500 PM EDT...

* At 434 PM EDT, National Weather Service meteorologists were
  tracking strong thunderstorms along a line extending from near
  Macclenny to Maxville. These storms were nearly stationary.

* Winds in excess of 45 mph, excessive cloud-to-ground lightning, and
  minor flooding due to heavy rainfall is possible with these storms.

* Locations impacted include...
  Macclenny and Maxville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is occurring with these storms, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Jacksonville on
Facebook and Twitter.

&&

LAT...LON 3015 8185 3015 8203 3033 8219 3036 8208
      3036 8205
TIME...MOT...LOC 2034Z 074DEG 2KT 3034 8212 3019 8198

ENYEDI
Special weather statement, Jul 3, 3:44 PM EST, 1 minute before
Special Weather Statement
National Weather Service Jacksonville FL
444 PM EDT Fri Jul 3 2020

FLZ023-030-031-032100-
Baker FL-Union FL-Bradford FL-
444 PM EDT Fri Jul 3 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN BRADFORD...SOUTHERN
BAKER AND NORTHEASTERN UNION COUNTIES UNTIL 500 PM EDT...

* At 444 PM EDT, National Weather Service meteorologists were
  tracking strong thunderstorms along a line extending from near
  Olustee to Glen St. Mary. Movement was south at 5 mph.

* Winds in excess of 45 mph, excessive cloud-to-ground lightning, and
  minor flooding due to heavy rainfall is possible with these storms.

* Locations impacted include...
  Raiford, Glen St. Mary, Sanderson, Olustee, Johnstown and Ellerbee.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is occurring with these storms, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Jacksonville on
Facebook and Twitter.

&&

LAT...LON 3036 8246 3033 8218 3017 8205 3013 8205
      2999 8220 3010 8246 3012 8245 3013 8246
TIME...MOT...LOC 2044Z 014DEG 5KT 3028 8244 3028 8215

ENYEDI

The radar

The Jacksonville radar (KJAX), 46 km away, was scanning. The volume nearest the first event began at 20:42 UTC.

Open the radar archive at this moment

Event by event

2 heavy rain, 1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Baker

When
July 3, 3:45 PM EST
Where
Baker County, 1.51 mi NNW of Macclenny
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
30.300, -82.130

A tree was blown down at the Baker County Sheriff office. The time of the event was based on radar.

Heavy Rain, Duval

When
July 3, 5:14 PM EST to 7:14 PM EST
Where
Duval County, 0.91 mi SE of Dunn Creek
Reported by
Public
Coordinates
30.470, -81.570

A weather station along Aysrshire Street recorded 2.86 inches of rain in about 2 hours.

Heavy Rain, Duval

When
July 3, 5:14 PM EST to 7:14 PM EST
Where
Duval County, 0.91 mi SE of Duval
Reported by
Public
Coordinates
30.470, -81.610

A weather station along South Shirley Oaks measured 2.89 inches of rain in the past two hours.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2020Every state in 2020This day in weather historyWarnings in Florida, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 894660, 894658, 894659.